Terlipressin is a splanchnic constrictor that is used to control variceal bleeding and is considered to have a very good safety profile compared to vasopressin. However, side effects such as hyponatremia and seizure, although very rare, can occur. Recently, the authors have experienced a case of hyponatremia induced by infusion of terlipressin which resulted in generalized seizure. On admission, the patient's sodium level was 141 mmol/l but, 4 days after the initiation of terlipressin, it plummeted to 114 mmol/l, with serum osmolality also having fallen to 243 mOsm/kg. Hyponatremia could not be corrected despite correction with hypertonic saline but, after withdrawal of terlipressin, the serum sodium level showed a dramatic increase almost to the normal range the following day. Therefore, it is necessary to carefully monitor patients' electrolyte levels during the course of terlipressin therapy.
|Number of pages||4|
|Journal||Scandinavian Journal of Gastroenterology|
|Publication status||Published - 2010 Apr 14|
ASJC Scopus subject areas